Clinical Questions: How do you dose argatroban?

April 16, 2009

argatroban

Frederick Gandolfo, MD

Case: An 85 year-old woman admitted to the hospital with pneumonia and after a prolonged hospital course developed heparin-induced thrombocytopenia (HIT). She is currently being treated with argatroban and her platelet counts are recovering. You are the covering physician and are called by the lab for an INR of 12 on her routine labs. The patient shows no signs of bleeding and she is not on warfarin. The PTT at the time is 160 seconds. What is the appropriate course of action?

A few questions immediately come to mind:
• How are the INR and PTT interpreted while on direct thrombin inhibitors?
• Is there a co-existing coagulopathy and can that be determined from the numbers provided?
• How can this patient be safely transitioned to warfarin for long term therapy?

The direct thrombin inhibitor argatroban is widely used in the treatment of HIT to prevent thrombotic complications of the disease. The usual course of therapy conshists of discontinuing all sources of heparin, starting an alternative injectable anticoagulant, and then initiating warfarin when the platelet count recovers to above 150, 000/mL. Warfarin and the non-heparin anticoagulant should then overlap for 5 days. The INR on warfarin should be therapeutic (between 2-3) for at least 48 hours before discontinuing the injectable anticoagulant.

Converting patients from agratroban to warfarin is problematic, since argatroban elevates the PT/INR making the actual PT/INR difficult to interpret while the patient is still receiving argatroban. GlaxoSmithKline, the manufacturer provides a curve to estimate the actual INR from the measured INR while receiving (http://us.gsk.com/products/assets/us_argatroban.pdf). Using the curve, to obtain an actual INR of 2-3 with warfarin alone, the measured INR while on argatroban and warfarin can be between 3-6 depending on the specific reagent used by the lab. Thus, one way of successfully transitioning patients from argatroban to warfarin is to aim for an INR goal of approximately 4 measured at a time when the PTT is in the therapeutic range. It can then be predicted that the INR once off argatroban will be approximately 2-3, which solely reflects the influence of warfarin. However, the manufacturer warns that this linear relationship becomes unpredictable at argatroban doses exceeding 2 mcg/kg/min.

Is there a way to predict the actual INR from the measured INR at higher argatroban doses? In the case above, was the elevation in INR solely due to the supratherapeutic dose of argatroban or was it too high to be explained by argatroban alone and may instead be a result of a concomitant coagulopathy? A brief review of the literature revealed a study by Warkentin et al.that measured the PTT and INR elevations obtained y spiking plasma samples with several direct thrombin inhibitors including argatroban. The therapeutic concentration of argatroban in humans (defined as increasing the PTT twofold) is approximately 1 micromole/L. The highest concentration of argatroban tested in this study, 8 micromoles/L (eight times the therapeutic concentration), resulted in a PTT of approximately 150 seconds and an INR range of approximately 8-14, depending on the reagent used by the lab. Thus, the INR prolongation obtained by extreme supratherapeutic concentrations of argatroban does indeed appear unpredictable, resulting in a wide range of the measured INR. It also appears that the INR increase observed at supratherapeutic concentrations of argatroban rises out of proportion to the 1-2 INR units expected when argatroban is used at therapeutic concentrations. Thus, caution should be used when dosing argatroban, as the effect on INR prolongation is variable at supratherapeutic doses.

To monitor coumadin anitcoagulation in these patients, it is recommended to hold argatroban until the PTT is elevated to approximately two times the upper limit of normal and to recheck the INR at that time, using the adjustment curve provided by the manufacturer. An alternative to the INR would be to measure factor X activity by chromogenic assay.

Thus, in the case above, the proper course of action in the non-bleeding patient it to hold the argatroban and recheck the INR and PTT in approximately 2 hours. If the PTT decreases to normal but the INR remains elevated then there is evidence for a concomitant coagulopathy that cannot be explained by argatroban or alternatively the patient is highly sensitive to Coumadin AC.

Bottom line:
• The goal PTT for argatroban therapy is two-times the upper limit of normal for the lab.
• In HIT, warfarin should be started after both the platelet count recovers above 150,000 and the patient has been therapeutic on argatroban.
• After a minimum of five days of argatroban therapy and warfarin overlap, it is safe to stop the argatroban when BOTH the PTT is in the therapeutic range AND the INR has been approximately 4 for a minimum of 48 hours.
• The INR should be rechecked 2-4 hours after discontinuing argatroban. This should be the “true” INR reflective of warfarin alone, and should now be between 2-3.
• In patients on argatroban, the INR should not be monitored until the patient is ready to be transitioned to warfarin therapy.
• In patients on argatroban, the INR should not be interpreted when the PTT is greater that twice the upper limit of normal.

Faculty Peer Reviewed and Commentary by David Green PhD, MD NYU Division of Hematology and Oncology

HIT is said to be the most hypercoagulable state known. There is now widespread recognition of this rare but potentially devastating complication. HIT is much less common with low-molecular-weight heparin and to my knowledge there is only a single published case report of HIT with fondaparinox.

Fortunately, we have three direct thrombin inhibitors (DTIs) available as alternative anticoagulants for the treatment of HIT. HIT laboratory testing is highly sensitive but suffers from poor specificity and we are consequently over-diagnosing HIT. In the above clinical vignette, the INR on DTI therapy is significantly elevated. But why was it ordered to begin with? After all, the calculation of INR is heavily influenced by the ISI assignment of the thromboplastin, which is calibrated by its sensitivity to the relative depletion of vitamin K dependent factors by warfarin. The use and interpretation of INR in other clinical settings is controversial. The INR alone should not be used to guide clinical decision-making of patients on DTIs unless they are being transitioned to warfarin, since the known interference of the INR by DTIs values makes it difficult to interpret. One must consider the basis and limitations of clinical laboratory testing. Adding to the uncertainty, PTT reagents are not standardized for sensitivity to DTIs, although there is no practical alternative at the moment. Fortunately in practice the transition from DTIs to warfarin anticoagulant is fairly seamless, even if the tools for monitoring anticoagulation intensity in this setting are far from optimal.

Further reading:

N Engl J Med. 2006 Aug 24;355(8):809-17. PMID: 16928996

Walenga JM, Fasanella AR, Iqbal O, Hoppenstaedt D, Sarfraz A, Wallis D, Bakhos M. Coagulation laboratory testing in patients treated with argatroban. Semin Thromb Hemost 1999;25:61-66. PMID: 10357154

Warkentin TE, Greinacher A, Craven S, Dewar L, Sheppard JI, Ofosu FA. Differences in the clinically effective molar concentrations of four direct thrombin inhibitors explain their variable prothrombin time prolongation. Thromb Haemost 2005;94:958-64. PMID: 16363236

Fenyvesi T, Joerg I, Harenberg J. Influence of lepirudin, argatroban, and melagatran on prothrombin time and additional effect of oral anticoagulation. Clin Chem 2002; 48:1791-1794. PMID: 12324500

Siegmund R, Boer K, Poeschel K, Wolf G, Deufel T, Kiehntopf M. Influence of direct thrombin inhibitor argatroban on coagulation assays in healthy individuals, patients under oral anticoagulation therapy and patients with liver dysfunction. Blood Coagul Fibrinolysis 2008;19(4):288-93. PMID: 18469550

Fred Gandolfo is a third year resident in Internal Medicine at NYU Medical Center

Leave a Reply

Your email address will not be published. Required fields are marked *

*